Virginia, 2006

Damaging Winds in Virginia, July 21 to 22, 2006

July 21 to 22, 2006 · NWS RNK · 2 events in 1 county or zone

Thunderstorms developed in advance of an approaching cold front. One of these became severe and produced damaging winds around 60 mph across portions of Giles County downing one tree and a few large limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed in advance of an approaching cold front. One of these became severe and produced damaging winds around 60 mph across portions of Giles County downing one tree and a few large limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 9:20 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 9:20 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT FRI JUL 21 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATING FCST TO BUMP UP POPS IN THE FAR WEST AND TO REMOVE
EVENING WORDING.

&&

.PREV DISCUSSION...
 (ISSUED 829 PM EDT FRI JUL 21 2006)

SHORT TERM /REST OF TONIGHT/...
WILL BE UPDATING FCST PRODUCTS TO REFLECT CRNT CONDITIONS AND TO
INCREASE POPS IN THE WEST FOR OVERNIGHT AS MCS MOVES TOWARD THE
FCST AREA. THIS ACTIVITY SHOULD BE WEAKENED BY THE TIME IT ARRIVES
LATE.

PREV DISCUSSION...
 (ISSUED 306 PM EDT FRI JUL 21 2006)

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TOMORROW ALONG WITH
HEAVY RAINFALL. LATE MORNING ANALYSIS SHOWED FRONTAL BOUNDARY MAKING
SMALL PROGRESS FROM CENTRAL PENNSYLVANIA BACK THROUGH SOUTHERN
MISSOURI...WITH IMPRESSIVE UPR WAVE DIVING THRU EASTERN NEBRASKA AND
HELPING SUSTAIN OVERNIGHT MCS ACTIVITY IN THE MIDWEST. PLENTY OF
DEBRIS CLDS ACRS THE AREA TODAY HELPING HINDER HEATING TO SOME
DEGREE. HOWERVER...CONVECTION SLOWLY DEVELOPING MAINLY ACROSS THE
HIGHLANDS/SRN SHENANDOAH VALLEY WHERE MORE HEATING HAS OCCURRED.
EXPECT THIS TREND TO CONTINUE WITH ADDITIONAL TSRA GRADUALLY
TRANSLATING OFF THE MOUNTAINS AND INTO EASTERN SECTIONS LATER.
HOWEVER LEE TROF APPEARS QUITE WEAK AND GIVEN ONLY WEAK FOCUS ALOFT
THINK CAN KEEP LIKELY POPS WESTERN SLOPES AND PORTIONS OF THE EAST
PENDING HOW ORGANIZED CONVECTION GETS IN THE NEXT COUPLE OF HOURS.
OTHERWISE WILL GO WITH HIGH CHANCE POPS THIS EVENING AND THEN CUT
BACK TO LOW POPS OVERNIGHT AS AREAS SLIDES IN BETWEEN UPPER ENERGY
FOR A WHILE LATER.

NEXT STRONG S/W WILL SHARPEN 5H TROF SAT AS THE ASSOCIATED COLD
FRONT APPROACHES FROM THE NW BY LATE AFTERNOON. HIGH PWATS AND GOOD
SHOT OF UVM SUPPORT HIGH LIKELY POPS BY AFTERNOON ESPCLY WEST IN
ADVANCE OF PASSING VORT TAIL. HOWEVER TIMING MAKING FOR DIFFS IN
MORE SIG SEVERE WX EVENT PER MORE HEATING LIKE THE GFS OR HEAVY RAIN
IF UPSTREAM MCS ARRIVES SOONER. FOR NOW WILL KEEP OVERALL LIKELY
POPS GOING AND BUMP TEMPS UP JUST A LITTLE SINCE MOS HAS BEEN TOO
COOL OF LATE WITH HIGHS.

BOUNDARY TO THE NORTHWEST WAITING FOR SFC WAVE PARTIALLY DRIVEN BY
ADDITIONAL MCS DEVELOPMENT OVERNIGHT TO KICK IT SOUTHWARD BY
MORNING. FEEL GFS DEPICTION OF STRONG WAVE MAY BE A BIT OVERDONE BY
CONVECTIVE FEEDBACK...HOWEVER STILL EXPECT BOUNDARY TO MAKE ITS
APPROACH TOMORROW AFTN. BY THIS TIME...MUCH BETTER DYNAMICS IN PLACE
WITH BROAD REGION OF 30 TO 40 KTS OF DEEP SHEAR OVERSPREADING THE
AREA AND FCST RAOBS INDICATING 1500 TO 2500 J/KG CAPE VALUES.
OVERALL LAPSE RATES NOT OVERLY IMPRESSIVE BUT STRENGTH OF WAVE
COMBINED WITH TIME OF ARRIVAL DOES WARRANT SOME CONCERN IF HEATING
CAN OCCUR.

NOW APPEARS FRONT WILL GET SHUNTED EAST FASTER ON SUNDAY AS POTENT
AND UNSEASONABLY STRONG UPR WAVE PLOWS EAST...HOWEVER WILL HANG ONTO
BETTER POPS ACRS THE SOUTHEAST THRU MUCH OF THE DAY GIVEN PROXIMITY
TO DEPARTING FRONT. SFC HIGH BRIEFLY TAKES OVER THROUGH THE END OF
THE PERIOD AS FRONT BEGINS TO WASH OUT ALONG THE COAST.

LONG TERM /MONDAY THROUGH FRIDAY/...

FRONTAL BOUNDARY AFFECTING THE REGION IN THE SHORT TERM SHOULD
CONTINUE TO WASH OUT ALONG THE COAST...ALLOWING INFLUX OF MOISTURE
BACK TO THE AREA. LATEST GFS/ECMWF/CANADIAN RUNS ALONG WITH ENSEMBLE
MEMBERS CONTINUE TO DEPICT BROAD WEAK TROUGHING ACRS THE EASTERN
THIRD OF THE COUNTRY THRU MUCH OF THE PERIOD. THIS IN COMBO WITH
CLASSIC BERMUDA HIGH SETUP SHOULD PROVIDE WARM (BUT NOT OVERLY HOT)
AND RATHER HUMID CONDITIONS ALONG WITH MAINLY DIURNAL CHANCES FOR
SCATTERED CONVECTION. HAVE PRIMARILY FOLLOWED HPC GUIDANCE
THROUGHOUT THE PERIOD...ALTHOUGH HAVE TWEAKED POPS TO SHOW A MORE
CLASSIC DIURNAL CURVE TYPICAL FOR THIS TIME OF YEAR.

AVIATION...

CLOUDS LIMITING SHRA/TSRA ATTM BUT APPEARS COVERAGE WILL INCREASE
AFTER 18Z-20Z ESPCLY MOUNTAINS AS DEEPER INSTABILITY DEVELOPS.
THUS WILL INCLUDE PREVAILING OR TEMPO MENTION EARLY ON SINCE EXPECT
COVERAGE TO FILL IN BY LATE AFTERNOON OTRW VFR. COLD FRONT AND NEXT
STRONGER S/W APPROACH FROM THE NW OVERNIGHT INTO SATURDAY
MORNING. EXPECT MAY SEE A LULL IN CONVECTION LATE TONIGHT BETWEEN
WAVES BEFORE NEXT UPSTREAM MCS SPILLS CONVECTION BACK INTO THE NW
TOWARD MORNING. IN BETWEEN APPEARS MORE FOG/HAZE AROUND WITH
MAINLY MVFR LEVEL VSBYS/CEILINGS. DEEPER PRE-FRONTAL RH SHOULD
ARRIVE SAT MAKING FOR MORE WIDESPREAD SHRA/TSRA ESPCLY DURING THE
AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jul 21, 2:30 PM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI JUL 21 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
330 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES THE AREA. THE DEGREE OF
INSTABILITY TOMORROW REMAINS IN QUESTION...HOWEVER IF THE AREA
SEES SUFFICIENT SUNSHINE...ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS
EVENING. WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TOMORROW.

LAWRENCE

In the hours before

Special weather statement, Jul 21, 8:57 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT FRI JUL 21 2006

VAZ007-220300-
TAZEWELL VA-
957 PM EDT FRI JUL 21 2006

...GUSTY WINDS TO MOVE ACROSS NORTHERN TAZEWELL COUNTY...

AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CONTAINING WINDS GUSTING TO 35 MPH...6 MILES
NORTHWEST OF RICHLANDS...OR ABOUT OVER GLEN BURKE. THIS STORM WAS
MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL AFFECT BANDY
AROUND 1005 PM...AMONATE AROUND 1010 PM...BOISSEVAIN AT 1040
PM ...ANDD POCAHONTAS AT 1045 PM EDT...

ALSO...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP
Special weather statement, Jul 21, 9:39 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 PM EDT FRI JUL 21 2006

VAZ007-009-WVZ042-043-220345-
MERCER-SMYTH-SUMMERS-TAZEWELL-
1039 PM EDT FRI JUL 21 2006

STRONG THUNDERSTORMS WILL BE MOVING AFFECTING THE MOUNTAIN EMPIRE OF
SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA
BETWEEN 1045 PM AND MIDNIGHT. THE STORMS WILL BE MOST CONCENTRATED
ACROSS NORTHERN TAZEWELL COUNTY...NORTHEAST TO SUMMERS COUNTY. YOU
CAN EXPECT WINDS GUSTING TO 40 MPH...TORRENTIAL RAINS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. SOME LOCATIONS THAT WILL SEE A
THUNDERSTORM BY MIDNIGHT INCLUDE...SALTVILLE...BLUEFIELD...WENONAH...
AND HINTON. THE HEAVY RAIN WILL CREATE PONDING OF WATER ON ROADS...
SO USE CAUTION IF YOU ARE GOING TO BE TRAVELING OVERNIGHT IN THIS
AREA.

05
Special weather statement, Jul 21, 10:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT FRI JUL 21 2006

VAZ007-009-010-012-015-220445-
BLAND-GRAYSON-SMYTH-TAZEWELL-WYTHE-
1139 PM EDT FRI JUL 21 2006

STRONG THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINS AND
FREQUENT LIGHTNING WILL BE AFFECTING THE MOUNTAIN EMPIRE THROUGH 100
AM. LOCATIONS FROM TAZEWELL AND CERES...SOUTH ACROSS INTERSTATE 81
AND INTO GRAYSON COUNTY CAN EXPECT THESE STORMS. IF TRAVELING SOUTH
ON INTERSTATE 81 FROM WYTHEVILLE...BE AWARE THAT THESE STORMS ARE
GOING TO PRODUCE POOR DRIVING CONDITIONS...INCLUDING WATER PONDING
ON THE ROAD...AND REDUCED VISIBILITIES. THESE STORMS SHOULD WEAKEN
AS THEY APPROACH THE NEW RIVER VALLEY AREA...EAST OF FORT CHISWELL.

05
Special weather statement, Jul 21, 10:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 PM EDT FRI JUL 21 2006

WVZ043-220445-
SUMMERS WV-
1158 PM EDT FRI JUL 21 2006

...WINDS GUSTS TO 45 MPH POSSIBLE IN SUMMERS COUNTY...

AT 1156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF PIPESTEM...OR ABOUT 6 MILES
SOUTHWEST OF HINTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...HINTON AT 1205 AM EDT...BUCK...AND INDIAN MILLS AT
1220 AM EDT...BALLENGEE...AND TALCOTT AT 1230 AM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING THE NEXT 45
MINUTES...WINDS GUSTING TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 21, 11:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 AM EDT SAT JUL 22 2006

WVZ045-220515-
GREENBRIER WV-
1208 AM EDT SAT JUL 22 2006

...STRONG THUNDERSTORM TO AFFECT LEWISBURG...

AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF LEWISBURG...OR ABOUT 3 MILES WEST
OF FAIRLEA...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...LEWISBURG AIRPORT...AND MAXWELTON AT 1220 AM
EDT...FRANKFORD AT 1225 AM EDT...WHITE SULPHUR SPRINGS AT 1230 AM
EDT...RENICK...AND FALLING SPRING AT 1235 AM EDT...AND...RORER AT
1245 AM EDT.

TORRENTIAL RAINS...WINDS GUSTING TO 45 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE ANTICIPATED WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 21, 11:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 AM EDT SAT JUL 22 2006

VAZ012-013-220545-
PULASKI-WYTHE-
1235 AM EDT SAT JUL 22 2006

STRONG THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINS AND
FREQUENT LIGHTNING WILL BE AFFECTING THE NEW RIVER VALLEY THROUGH 145
AM. LOCATIONS EAST OF WYTHEVILLE...UP TO NEAR RADFORD CAN EXPECT
THESE STORMS. IF TRAVELING SOUTH ON INTERSTATE 81 FROM RADFORD...
BE AWARE THAT THESE STORMS ARE GOING TO PRODUCE POOR DRIVING
CONDITIONS...INCLUDING WATER PONDING ON THE ROAD...AND REDUCED
VISIBILITIES.

VAZ019-WVZ044-045-220545-
ALLEGHANY VA-GREENBRIER-MONROE-
1235 AM EDT SAT JUL 22 2006

STRONG THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINS
AND FREQUENT LIGHTNING WILL BE AFFECTING THE GREENBRIER VALLEY AND
HIGHLANDS THROUGH 145 AM. LOCATIONS FROM RENICK...SOUTH TO UNION...
EAST TO COVINGTON...CAN EXPECT THESE STORMS.

05

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 21, 11:45 PM EST
Where
Giles County, Narrows
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.333, -80.817

Thunderstorm Wind, Giles

When
July 22, 12:12 AM EST
Where
Giles County, Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -80.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522534, 5522535.